Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 221, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 24, 2014, 2:44 PM MDT for Curry County, Quay County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 24, 2014, 2:44 PM MDT (20:44 UTC)
- Expired
- Sep 24, 2014, 3:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 28 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 12:04 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Sep 24, 12:04 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1204 PM MDT WED SEP 24 2014 .AVIATION... 18Z TAF CYCLE LOOK FOR ISO TO SCT AFTN SHRA AND TS ALONG AND EAST OF THE CENTRAL MTN CHAIN. BRIEF MVFR CIGS EXPECTED WITHIN SHRA/TS IMPACT AREAS. EXPECT MTN OBSCURATION FOR THE KABQ/KSAF AREA OVERNIGHT. GUSTY GAP WINDS COULD IMPACT KABQ THIS EVENING FROM TS OUTFLOW EAST OF THE CENTRAL MTNS. ADDED -TSRA FOR LVS AND TCC BUT LOW CONFIDENCE OF -TSRA FOR KROW SO ADDED VCSH. SPOTTY MVFR CIGS AND LOW CLOUDS COULD DEVELOP OVERNIGHT ACROSS CENTRAL AND EASTERN AREAS. LOW CONFIDENCE OF FOG DEVELOPMENT FOR THE EAST BUT THERE COULD BE A POSSIBILITY. OTHERWISE VFR CONDITIONS TO PERSIST AREA WIDE. && 32 .PREV DISCUSSION...339 AM MDT WED SEP 24 2014... .SYNOPSIS... EXPECT A FEW SHOWERS AND STORMS TO FIRE UP THIS AFTERNOON MAINLY EAST FROM THE EAST SLOPES OF CENTRAL MOUNTAIN CHAIN AND ALSO THE NORTHERN GILA REGION OF CATRON COUNTY. ELSEWHERE MOISTURE EITHER IN TOO SHALLOW A LAYER NEAR THE SURFACE OR JUST NOT ENOUGH THERE TO ALLOW ANYTHING SIGNIFICANT TO DEVELOP. AFTERNOON TEMPERATURES TO BE JUST A FEW DEGREES WARMER MORE AREAS THAN NOT. THE LOW TO LOCALLY MODERATE SHOWER AND STORM CHANCES STILL BEING SHIFTED SOMEWHAT WESTWARD BY THE FORECAST MODELS THURSDAY AND FRIDAY... DESPITE SOMEWHAT LESS OVERALL MOISTURE...AS MORE FAVORABLE THERMODYNAMICS ALSO SHIFT SOME IN THAT DIRECTION. WEEKEND TO BRING SOMEWHAT BETTER RAIN CHANCES NORTHWEST THIRD TO HALF OF THE STATE... THOUGH SUNDAY PERHAPS A LITTLE MORE FAVORABLE THAN SATURDAY. DRIER WEST MONDAY AND...AT LEAST AS CURRENTLY INDICATED... AREAWIDE TUESDAY WITH WINDS INCREASING SOME ALOFT AND TO A DEGREE AT THE SURFACE. && .DISCUSSION... HIGH PRESSURE TO OUR WEST WILL SLOWLY EXPAND INTO WEST NM LATER TODAY AND THU. BUT WITH THE ATMOSPHERE MORE UNSTABLE THAN WAS THE CASE TUE A MODEST TO MODERATE INCREASE IN SHOWERS AND STORMS SHOULD BE CASE...MOST NOTICEABLE ROUGHLY EAST HALF AND NORTHERN GILA REGION TODAY...THEN THE SOUTHWEST AND SOUTH CENTRAL HIGH TERRAIN ON THU EXTENDING NORTHWARD TO SOME DEGREE ALONG OR NEAR CENTRAL MTN CHAIN AND THE DIVIDE. WITH OVERALL MOISTURE LVLS GENERALLY DECREASING BETWEEN TODAY AND FRI THE RISK OF HEAVY RAIN PRODUCING STORMS WILL BE LESS OR AT LEAST WILL BE MUCH SMALLER IN COVERAGE. AFTN TEMPS TO BE JUST A VERY FEW DEGREES HIGHER MORE AREAS THAN NOT TODAY THEN WED A FEW DEGREES WILL BE SHED ACROSS MOST LOCALES EXCEPT HOLDING NEARLY THE SAME ACROSS N CENTRAL AND NW NM. THU AND FRI THE UPPER HIGH WILL GET PROGRESSIVELY MORE SQUISHED BY THE DEEP UPPER TROUGH JUST OFF THE WEST COAST AND MUCH WEAKER LOW IN W TX HOLDING ITS GROUND. LOWER PRESSURE IN THE MIDDLE OF THE COUNTRY AND OVER TX. THE NARROW RIDGE WILL HANG IN THERE INTO THE WEEKEND...BUT GET VERY SLOWLY SHOVED TO THE EAST. BEST RAIN CHANCES WILL BE ACROSS THE NORTHWEST THIRD TO POSS HALF OF OUR FCST AREA FRI THROUGH THE WEEKEND. A MODERATE ZONAL FLOW ALOFT WILL SET UP FOR AT LEAST EARLY TO MID WEEK NEXT WEEK WITH MOSTLY DRY CONDITIONS AND TEMPERATURES NOT FAR FROM THE NORM. THE SOMEWHAT STRONGER FLOW ALOFT MAY ENCOURAGE A LITTLE MORE WIND AT THE SURFACE...MAINLY LATE MORN INTO EARLY EVE. 43 && .FIRE WEATHER... CRITICAL FIRE WEATHER...NOT EXPECTED THROUGH MIDWEEK NEXT WEEK. MODELS...IN GOOD AGREEMENT THROUGH THE WEEKEND AND FOR MUCH OF THE FOLLOWING WORK WEEK. RIDGE CORE OVER ARIZONA STRENGTHENING AND AMPLIFYING RIDGE NORTHWARD TO ACROSS THE ROCKIES TO SOUTHERN SASKATCHEWAN...AS CLOSED LOW OFF THE CANADIAN WEST COAST ANCHORS LARGE TROUGH THAT HAS DUG INTO THE EASTERN PACIFIC WATERS OFF SAN FRANCISCO SO FAR. DOWNSTREAM...WEAK LOW ANCHORS INVERTED TROUGH OVER THE HEART OF TEXAS. WEST COAST TROUGH WILL DIG TO SOUTHERN CALIFORNIA BY LATE TOMORROW NIGHT...AS RIDGE OVER ARIZONA AND WESTERN NEW MEXICO BECOMES SQUASHED BETWEEN THE WEST COAST TROUGH AND ITS WEAKER COUNTERPART IN TEXAS. SQUEEZE PLAY PLAYS OUT INTO THE WEEKEND...AS WEST COAST TROUGH MOVES ONSHORE AND CLOSES OFF LOW OVER WESTERN NEVADA...WITH THE FIRST OF THE SOUTHWEST WINDS REACHING THE FOUR CORNERS ON SATURDAY. CLOSED LOW WILL PARK OVER THE GREAT BASIN THROUGH THE WEEKEND...KEEPING NEW MEXICO IN STRENGTHENING SOUTHWEST FLOW IN CIRCULATION ABOUT THE FEATURE. TROUGH WILL BEGIN TO SHEAR EAST AND NORTH THROUGH MONDAY...WITH TRAILING ENERGY MAINTAINING A BROAD TROUGH STRUCTURE OVER NEW MEXICO THROUGH MIDWEEK. UPSTREAM SHORTWAVE AMPLIFYING FROM THE CANADIAN ROCKIES TO THE LOS ANGELES BASIN WILL SWING EAST ACROSS THE FOUR CORNERS WEDNESDAY NIGHT AND ON INTO THE CENTRAL PLAINS STATES BY EARLY FRIDAY AS FLOW OVER NEW MEXICO SHIFTS TO THE NORTHWEST. FOR TODAY...STEADY TEMPERATURE PROFILE WITH SPOTS NEAR COLORADO RUNNING 5 TO 10 DEGREES ABOVE LATE SEPTEMBER NORMALS...AND MORE MODEST WARM DEPARTURES FURTHER SOUTH. LOW LEVEL WINDS MAINTAINING STRONG SOUTHEAST COMPONENT DURING THE DAY...AND THIS WILL HELP FOCUS SHOWER COVERAGE ON THE EASTERN HALF OF THE STATE THROUGH THIS EVENING. BEST CHANCES FOR WETTING RAINS WILL BE SOUTH OF INTERSTATE 40 AND CLOSER TO THE TEXAS STATE LINE. DEGRADED VENTILATION OVER THE WEST...WITH SOMEWHAT BETTER CONDITIONS OVER THE EAST...AS MINIMUM HUMIDITIES REMAIN IN THE 20S AND 30S PCT WEST AND 30S AND 40S PCT IN THE EAST. GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT...BEST IN THE EAST. FOR THURSDAY...RIDGE SQUEEZE PLAY UNDERWAY ACROSS WESTERN NEW MEXICO...SANDWICHED BETWEEN INBOUND WEST COAST TROUGH...AND PERSISTENT CLOSED LOW OVER CENTRAL TEXAS. COOLER AIR WORKING INTO EASTERN AND SOUTHERN PORTIONS OF THE STATE WILL TAKE THE EDGE OFF MAXIMUM TEMPERATURES WITH LITTLE CHANGE NORTH AND WEST. LOW LEVEL WINDS CONTINUING MODEST AND SOUTHERLY...WITH DEGRADED VENTILATION WEST AND CENTRAL IMPROVING TO FAIR OVER THE EAST. EASTERN SHOWER COVERAGE WILL BEGIN TRANSITION BACK TO THE CENTRAL AND WEST...WITH THE SOUTHWEST AND SOUTH CENTRAL HIGH COUNTRY MOST FAVORED FOR SOME WETTING RAINFALL. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST...AND IN THE 40S PCT EAST WITH GOOD TO EXCELLENT HUMIDITY RECOVERIES OVERNIGHT. FOR FRIDAY...RIDGE CORE PINCH JUST ABOUT FINISHED...AS WEST COAST TROUGH MOVES OVER THE CALIFORNIA COAST...AND CLOSED LOW HANGS TOUGH OVER CENTRAL TEXAS. LITTLE CHANGE TO BASIC TEMPERATURE STORY...WITH DOUBLE DIGIT WARM DEPARTURES NEAR THE COLORADO BORDER AND RUNNING A FEW DEGREES BELOW NORMAL ACROSS THE SOUTH. TROUGH APPROACH FROM THE WEST WILL FAVOR WESTERN AND CENTRAL HIGH COUNTRY FOR SHOWERS AND THUNDERSTORMS INTO FRIDAY EVENING...WITH FIRST OF THE AFTERNOON ROUNDS OF BREEZY CONDITIONS SETTING UP ON THE NORTHEAST PLAINS IN PROXIMITY TO DEEPENING SURFACE TROUGH FROM THE BLACK HILLS OF SOUTH DAKOTA SOUTH TO EASTERN NEW MEXICO. LITTLE CHANGE TO DEGRADED VENTILATION PROFILE WEST AND CENTRAL...AND MARGINALLY BETTER TO THE EAST. MINIMUM HUMIDITIES IN THE 20S AND 30S PCT WEST...AND IN THE 30S AND 40S PCT EAST WITH GOOD TO EXCELLENT OVERNIGHT RECOVERIES. OUTLOOK...WEEKEND THROUGH MONDAY...COOLING TREND BRINGING TEMPERATURES BACK TO NORMAL OR A LITTLE BELOW FOR LATE SEPTEMBER. WEEKEND SHOWER COVERAGE EXPANSION STATEWIDE WILL TAPER OFF ON MONDAY...AS CLOSED LOW OVER THE GREAT BASIN HANGS OUT IN TIME FOR A MONDAY NORTHWARD AND EASTWARD LIFT EN ROUTE TO THE CENTRAL AND NORTHERN PLAINS. BREEZY SOUTH TO SOUTHWEST WINDS WILL BE A DAILY AFTERNOON FEATURE FOR THE NORTHEAST PLAINS...WITH BREEZES SETTING UP IN THE INTERSTATE 40 CORRIDOR OVER THE EASTERN SLOPES AND ADJACENT PLAINS OF THE CENTRAL MOUNTAIN CHAIN. GRADUAL DRYING TREND WILL BRING MINIMUM HUMIDITIES DOWN A FEW PCT ESPECIALLY IN THE EAST...WITH 30S PCT TYPICAL BY MONDAY. INCREASED TRANSPORT WINDS AND MIXING HEIGHTS WILL PUSH VENTILATION INTO THE GOOD TO EXCELLENT CATEGORY ALL THREE DAYS. SHY && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 24, 5:43 AM MDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 543 AM MDT WED SEP 24 2014 NMZ501>540-251200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 543 AM MDT WED SEP 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH HAIL AND WIND GUSTS AS HIGH AS 50 MPH WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY EAST OF A LINE FROM FOLSOM TO MOUNTAINAIR TO RUIDOSO. LOCALLY HEAVY RAIN WILL LIKELY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING NEAR AND SOUTH OF A LINE FROM CLAYTON TO LOS ALAMOS TO FENCE LAKE. RELATIVELY BRIEF... LOCALLY HEAVY RAIN MAY ACCOMPANY THE STRONGER STORMS...ESPECIALLY SOUTH OF INTERSTATE 40 AND WITHIN THE AFOREMENTIONED AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 1:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 60 min |
| Sep 24, 2:34 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 86 min |
| Sep 24, 3:35 PM MDT | Areal Flood Advisory | ABQ | Lincoln, Socorro | 115 min |
| Sep 24, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 62 min |
| Sep 24, 3:49 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 116 min |
| Sep 24, 4:18 PM MDT | Flash Flood Warning | ABQ | Curry, Quay | 117 min |
| Sep 24, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 47 min |
| Sep 24, 4:41 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 64 min |
| Sep 24, 5:27 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Roosevelt | 2 hr |
| Sep 24, 5:50 PM MDT | Special Weather Statement | ABQ | De Baca | 40 min |
| Sep 24, 5:52 PM MDT | Special Weather Statement | ABQ | Guadalupe | 53 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.